Flash Flood, New Castle
- When
- December 25, 11:23 AM EST to 6:59 PM EST
- Where
- New Castle County, North Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A very wet autumn left saturated soil conditions across northern Delaware and made the Christina River susceptible to flooding with any moderate or heavy rain. The river was already running high from precipitation events on the 11th, 13th and 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very wet autumn left saturated soil conditions across northern Delaware and made the Christina River susceptible to flooding with any moderate or heavy rain. The river was already running high from precipitation events on the 11th, 13th and 20th. A northeaster on Christmas day brought heavy rain into Delaware and caused flooding along the Christina River Basin. The Christina River at Coochs Bridge reached its 9 foot flood stage at 1123 a.m. EST on the 25th, crested at 11.03 feet at 230 p.m. EST and was back within bankfull at 659 p.m. EST that day. The storm totals at the New Castle County Airport (0.67 inches fell between 8 a.m. and Noon EST) and Wilmington were both 1.09 inches. No serious damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 25, 10:35 AM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EST WED DEC 25 2002
****************************************************************
UPDATING TO ZERO IN WX TRANSITION ZONE THRU SE PA. STRIP ZR THRU
POCONOS INTO SUSSEX CO...WITH RA ELSEWHERE...WILL BE CHANGING OVR TO
SN AS COLD AIR BEGINS TO WRAP IN BEHIND DEVELOPING LOW PRES SYS OVR
XTRM S DELMARVA. HAVE BROUGHT IN CHC TSTM ENTIRE FA AS SCT RPTS
BEING RCVD.
WOODWORTH
*****************************************************************
OMPLEX SITUATION IS EVOLVING...ADDRESSED APPARENTLY FAIRLY WELL BY
THE ETA AND GFS. WE PREFER THE GFS...OR AT LEAST A COMPROMISE. THE
GFS IS A BIT FURTHER EAST WITH THE LOW AND HENCE A BIT COLDER.
THUS...WE HAVE EXTENDED THE WS WARNINGS FURTHER S INTO THE LEHIGH
VALLEY AND SOMERSET/HUNTERDON COUNTIES IN NJ...AND PUSHED A WINTER
WX ADVY INTO THE NRN AND WRN PHL SUBURBS AND INTO CNTRL NJ AS WE
FEEL RAIN OR MIXED PCPN WL CHG TO SNOW ON THE BACK SIDE OF THE LO AS
THE LO DVLPS EXPLOSIVELY OFF THE CST AND DRAWS COLDER AIR BACK INTO
THE AREA. THE PIVOT POINT IN THE LO LVL THERMAL FIELD IS APRNTLY
JUST N OF PHL THIS AFTN...WHICH IS WHY WE WISH TO KEEP MORE SNOW IN
THE FCST IN THE NRN AND NERN ZONES. WL RANGE THE SNOW TOTALS FM 8 TO
16 INCHES IN THE SRN POCONOS WITH GOOD TERRAIN EFX/BEST BANDING AREA
DOWN TO 1 TO 3 INCHES NR AND JUST E OF PHL THRU LATE TDA/ERY TNGT.
PCPN SHUD BE ENDNG FM THE SW LATER TDA/THIS EVE...ALTHO A N-S BAND
OF SNOW IS PROGGED LATE IN THE DAY/THIS EVE PBLY OVR NRN NJ/FAR NERN
PA...HENCE THE HIR AMTS THERE.
DRYING OUT LATER TNGT...WL KEEP A CHC OF SNOW SHWRS IN ERY XCP SNOW
LIKELY NRN ZONES. PTLY CLDY THU AND CLR THU NITE.
WE ADDRESSED THE IDEA OF A WIND ADVY BUT WITH H85 WINDS BLO 50 KT
AND MODELS GENLY WITH 25-35 KT BNDRY LYR WINDS WL NOT ISSUE A WIND
ADVY ATTM...BUT LATER FCSTRS ARE URGED TO LOOK AT THIS PSBLTY. BEST
WINDS SHUD BE LATE AFTN INTO FIRST HALF OF TNGT.
WL TAKE DOWN THE FLD WATCH CNTRL ZONES AND REPLACE IT WITH AN URBAN
AND SML STREAM FLD ADVY THRU ERY AFTN...AS WELL AS TRIM THE NRN
ZONES BECAUSE WE THINK THEY WL JHAVE MORE SNOW WITH COLDER TEMPS...
AND RAIN AMTS MAY EXCEED 1 INCH. THIS SHUD NOT BE ENUF TO CAUSE
WDPSRD FLDG...BUT CUD IMPACT ROADS AND URBAN AREAS.
WL CONT THE HI GALE WNRG ON THE CSTL WATERS AND DE BAY.
MPO 27 20 30 17 / 100 70 10 0
ABE 33 25 36 20 / 100 60 0 0
RDG 34 26 38 21 / 100 50 0 0
PHL 39 29 40 27 / 100 40 0 0
12N 32 23 33 19 / 100 70 10 0
SMQ 35 26 39 22 / 100 60 0 0
TTN 37 27 39 25 / 100 40 0 0
MIV 40 27 40 24 / 100 30 0 0
ACY 41 29 40 28 / 100 30 0 0
ILG 38 28 40 26 / 100 40 0 0
DOV 41 28 41 26 / 100 30 0 0
GED 43 29 41 27 / 100 30 0 0
ESN 43 29 42 27 / 100 30 0 0
.PHI...
DE...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
FOR ZONE DEZ001.
WINTER WEATHER ADVISORY THIS AFTERNOON FOR ZONE DEZ001.
MD...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
FOR ZONE MDZ008.
WINTER WEATHER ADVISORY FOR THIS AFTERNOON FOR ZONE MDZ008.
NJ...WINTER STORM WARNING FOR TODAY FOR ZONES NJZ001-007-008-009-010.
WINTER WEATHER ADVISORY THIS AFTERNOON FOR ZONES NJZ012-013-
015>020-027.
URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
FOR ZONES NJZ012-013-015>019.
PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ054>055-060>062.
WINTER WEATHER ADVISORY FOR THIS AFTERNOON FOR ZONES PAZ067>071.
URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
FOR ZONE PAZ070-071.
MARINE...GALE WRNG CSTL WATERS AND DE BAY ANZ450>455-430-431.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 444 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR NORTHERN DELAWARE AND NORTHEAST MARYLAND. THE HEAVIEST SNOW WILL BE NORTH BUT PRECIPITATION WILL CHANGE TO SNOW MOST AREAS THIS AFTERNOON. MINOR TIDAL FLOODING IS EXPECTED ALONG THE NEW JERSEY COAST. A SMALL STREAM AND URBAN FLOOD ADVISORY IS ALSO IN EFFECT FOR METROPOLITAN AREAS SOUTH OF ROUTE 1. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. THEY INCLUDE...A WINTER STORM WARNING (WWUS41 KPHI PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)... AND A FLOOD STATEMENT/ADVISORY (WGUS81 KPHI PHLFLSPHI). .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED. RNS/
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325556.